Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 163, NWS Atlanta, GA

December 8, 2018Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 8, 2018, 11:07 PM EST for Forsyth County, Georgia. It took effect at Dec 9, 2018, 1:02 AM EST. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Dec 8, 2018, 11:07 PM EST (04:07 UTC)
In effect from
Dec 9, 2018, 1:02 AM EST
Expired
Dec 9, 2018, 7:30 PM EST
In force
18 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

840 
WGUS42 KFFC 090407
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1107 PM EST Sat Dec 8 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Big Creek near Cumming affecting Forsyth County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC117-091807-
/O.NEW.KFFC.FL.W.0163.181209T0602Z-181210T0109Z/
/CMGG1.1.ER.181209T0602Z.181209T1300Z.181209T1909Z.UU/
1107 PM EST Sat Dec 8 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Big Creek near Cumming.
* From late Saturday night until Sunday evening.
* At 11 PM Saturday the stage was 5.4 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 6 feet.
* The creek is forecast to rise above flood stage after midnight 
  Sunday and continue to rise to near 7 feet by tomorrow morning.
  The creek will fall below flood stage by early afternoon Sunday.
* At 7 feet...Minor flooding continues to expand into the natural 
  flood plain of the creek upstream and downstream from the gage at 
  Atlanta Highway or Georgia Highway 9. Large portions of the 
  sidewalk and boardwalk of the Big Creek Greenway will be flooded. 
  The areas under the Georgia 400 Highway and McFarland Road will be 
  covered with around two feet of water. A portion of the sidewalk 
  under Majors Road will be covered with around 3 feet of water.
  

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$
4 follow-up statements
913 
WGUS82 KFFC 090714
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
214 AM EST Sun Dec 9 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Lookout Creek near New England affecting Dade and Hamilton 
  Counties 

 
...The Flood Warning continues for the following rivers in Georgia...
  Big Creek near Cumming affecting Forsyth County 


GAC083-TNC065-092113-
/O.EXT.KFFC.FL.W.0164.181209T0705Z-000000T0000Z/
/ENGG1.1.ER.181209T0642Z.181209T2000Z.000000T0000Z.UU/
214 AM EST Sun Dec 9 2018

...Flood Warning extended until further notice...

The Flood Warning continues for
  The Lookout Creek near New England.
* Until further notice.
* At 2 AM Sunday the stage was 12.3 feet and rising.
* Minor flooding is occurring, and minor flooding is forecast to 
  continue.
* Flood stage is 12 feet.
* The creek will continue rising, reaching near 14.9 feet this 
  afternoon, then begin falling.
* At 12 feet, flood Stage is reached with minor flooding beginning. 
  Flooding begins along Sells Lane in Trenton, Mason Road near Rising 
  Fawn and Creek Road near New England. In addition, minor flooding of 
  pasture and grazing land begins along the flood plain. Minor flooding 
  of the creek can also be expected much further downstream as it 
  crosses the Tennessee border into the Tiftona area.
  
  At 13 feet, minor flooding expands along Sells Lane in Trenton, Mason 
  Road near Rising Fawn and Creek Road near New England. All these roads 
  will be closed. Also, minor flooding expands much further downstream 
  as the creek crosses the Tennessee border into the Tiftona area.
  

&&

LAT...LON 3503 8539 3502 8533 3484 8545 3471 8549
      3473 8556 3487 8553             

$$

GAC117-092113-
/O.CON.KFFC.FL.W.0163.000000T0000Z-181210T0109Z/
/CMGG1.1.ER.181209T0606Z.181209T1300Z.181209T1909Z.UU/
214 AM EST Sun Dec 9 2018

The Flood Warning continues for
  The Big Creek near Cumming.
* Until this evening.
* At 145 AM Sunday the stage was 6.2 feet and rising.
* Minor flooding is occurring, and minor flooding is forecast to 
  continue.
* Flood stage is 6 feet.
* The creek will continue rising, reaching 7 feet later this morning. 
  The creek is expected to fall below flood stage this afternoon.
* At 6 feet, flood stage is reached with minor flooding into the natural 
  flood plain of the creek upstream and downstream from the gage at Atlanta 
  Highway, or State Highway 9. Large portions of the sidewalk and boardwalk 
  of the Big Creek Greenway will begin to flood. The areas under the Georgia 
  400 Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered with 
  around two feet of water. 

  At 7 feet, minor flooding continues to expand into the natural flood 
  plain of the creek upstream and downstream from the gage at Atlanta 
  Highway, or State Highway 9. Large portions of the sidewalk and 
  boardwalk of the Big Creek Greenway will be flooded. The areas under 
  the Georgia 400 Highway and McFarland Road will be covered with around 
  two feet of water. A portion of the sidewalk under Majors Road will be 
  covered with around 3 feet of water. 
  

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$
349 
WGUS82 KFFC 091132
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
632 AM EST Sun Dec 9 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Cumming affecting Forsyth County 

 
GAC117-100009-
/O.EXT.KFFC.FL.W.0163.000000T0000Z-181210T0009Z/
/CMGG1.1.ER.181209T0606Z.181209T1200Z.181209T1809Z.UU/
632 AM EST Sun Dec 9 2018

...Flood Warning extended until this evening...

The Flood Warning continues for
  The Big Creek near Cumming.
* Until this evening.
* At 545 AM Sunday the stage was 7.1 feet and rising.
* Minor flooding is occurring, and minor flooding is forecast to 
  continue.
* Flood stage is 6 feet.
* The creek will continue rising, reaching near 7.3 feet later this 
  morning. The creek is expected to fall below flood stage this 
  afternoon.
* At 7 feet, minor flooding continues to expand into the natural flood 
  plain of the creek upstream and downstream from the gage at Atlanta 
  Highway, or State Highway 9. Large portions of the sidewalk and 
  boardwalk of the Big Creek Greenway will be flooded. The areas under 
  the Georgia 400 Highway and McFarland Road will be covered with around 
  two feet of water. A portion of the sidewalk under Majors Road will be 
  covered with around 3 feet of water. 


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$
942 
WGUS82 KFFC 091442
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
942 AM EST Sun Dec 9 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Cumming affecting Forsyth County 

 
GAC117-100208-
/O.EXT.KFFC.FL.W.0163.000000T0000Z-181210T0208Z/
/CMGG1.1.ER.181209T0606Z.181209T1330Z.181209T2008Z.UU/
942 AM EST Sun Dec 9 2018

...Flood Warning extended until this evening...The Flood Warning 
continues for
  The Big Creek near Cumming.
* Until this evening.
* At 8 AM Sunday the stage was 7.5 feet...and nearly steady.
* Minor flooding will continue.
* Flood stage is 6 feet.
* The river will continue to fall to below flood stage by late this 
  afternoon.
* At 7 feet...Minor flooding continues to expand into the natural 
  flood plain of the creek upstream and downstream from the gage at 
  Atlanta Highway or Georgia Highway 9. Large portions of the 
  sidewalk and boardwalk of the Big Creek Greenway will be flooded. 
  The areas under the Georgia 400 Highway and McFarland Road will be 
  covered with around two feet of water. A portion of the sidewalk 
  under Majors Road will be covered with around 3 feet of water. 

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$
295 
WGUS82 KFFC 100030
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
730 PM EST Sun Dec 9 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Big Creek near Cumming affecting Forsyth County

 
GAC117-100100-
/O.CAN.KFFC.FL.W.0163.000000T0000Z-181210T0208Z/
/CMGG1.1.ER.181209T0606Z.181209T1500Z.181209T2331Z.UU/
730 PM EST Sun Dec 9 2018

The Flood Warning is cancelled for
  The Big Creek near Cumming.
* This takes effect immediately.
* At 745 PM Sunday the stage was 5.9 feet...and falling.
* Flood stage is 6 feet.
* The creek will continue to fall.
* At 6 feet...Flood stage is reached. Minor flooding will expand 
  into the natural flood plain of the creek upstream and downstream 
  from the gage at Atlanta Highway or Georgia Highway 9. Large 
  portions of the sidewalk and boardwalk of the Big Creek Greenway 
  will begin to flood. The areas under the Georgia 400 Highway and 
  McFarland Road will be covered with around one foot of water. A 
  portion of the sidewalk under Majors Road will be covered with 
  around two feet of water. 
  

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 8, 9:17 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 8, 9:17 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
917 PM EST Sat Dec 8 2018

.UPDATE...

While for now we have mid to upper 30s in NE GA, hi-res guidance
still has subfreezing sfc wetbulbs making way into the area after
about 09z tonight and lingering through the morning and have not
seen any need to adjust the current Warning and Advisory and have
continued current products as advertised. Could still have some
significant ice accumulations near Gainesville and more of a snow
concern up in the NE higher elevations that could linger even into
Monday with wrap-around moisture and some additional upper
waves/moisture. Previous discussion follows along with 00z
Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 240 PM EST Sat Dec 8 2018/

SHORT TERM /Tonight through Monday Night/...
The main forecast challenges continue for the next 24 hours
but primary concerns continue to be rainfall and flooding
potential and winter weather p-types and accumulations
through Sunday.

Overall, tried not to make major changes to the previous
forecast. The critical period will be tonight and Sunday for
winter weather over the northeast and then rain/snow shower
potential Sunday night and Monday, ending Monday night.

Please monitor updates to the winter storm warning, the winter
weather advisory, the flood watch and the wind advisory.

BDL

LONG TERM /Tuesday through Saturday/...
Tuesday begins with a short-wave H5 ridge building over the CWA
bringing dry weather and near normal temperatures. This will be
short lived as both GFS and ECMWF bring a short wave out of the
southwest and across the Tennessee valley late Wednesday and
Thursday. This will bring a chance of showers to much of the CWA
late Wednesday night and Thursday. Some of the rain could be mixed
with snow or sleet in the higher elevations of the mountains. Models
diverge on the timing of the cold front and band of moisture
beginning Friday with the GFS pushing the system through much faster
than the ECMWF. Have gone with the NBM which seems like a good
compromise between the models. Enough instability Friday for
isolated thunderstorms.

17

&&

.Hydrology...
Latest WPC QPF pretty much in line with previous thinking. Storm
total QPF from 18Z Sat through 12Z Mon shows a widespread 2 to 3
inches across most of the CWA with slightly lesser amounts across
the extreme north and extreme south parts of the CWA. Will maintain
current Flood Watch.

&&

AVIATION...
18Z Update... IFR Conditions through the forecast. CSG/MCN
currently VFR will becoming IFR by this evening. Winds will remain
east/northeast and increase with the highest winds tonight.
Frequent gusts of 30 to 35 kts are expected, mainly from ATL-AHN.
Winds will diminish Sunday morning. Predominantly rain, except for
ATL/AHN areas where a wintry mix will begin late tonight and
continue into Sunday morning.

//ATL Confidence...18Z Update...
High on cigs, wind, and probability of precipitation.
Low on timing and type of wintry mix Sunday morning.

17

&&

.AVIATION...
00Z Update...
IFR conditions expected to continue thru fcst. NE winds have
increased to near 15-20 kts gusting 25-30 kts, which could get
gusts as high as 35 kts tonight then slightly decrease through
Sunday. A wintry mix could transition into the northern sites and
have continued -RAPL mention for KATL from 13-20z with greater
FZRA chance farther to the east and sooner for KAHN. Added -RASN
by Sunday evening for KATL with some wrap-around colder columns,
though thinking little to no accumulation and should be light if
does occur.

//ATL Confidence...00Z Update...
Medium on wintry precip chance.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          33  36  34  42 / 100 100  60  40
Atlanta         34  37  35  41 / 100  90  50  40
Blairsville     32  39  32  39 / 100 100  60  50
Cartersville    35  39  36  41 / 100  90  50  50
Columbus        41  42  37  47 / 100  60  30  20
Gainesville     31  36  35  43 / 100 100  60  50
Macon           39  41  36  45 / 100  90  30  30
Rome            36  40  36  42 / 100  90  60  50
Peachtree City  36  37  35  42 / 100  90  40  30
Vidalia         44  47  37  45 / 100 100  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday evening for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dade...
Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Montgomery...Morgan...Murray...Muscogee...
Newton...North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Towns...Treutlen...
Troup...Twiggs...Union...Upson...Walker...Walton...Warren...
Washington...Webster...Wheeler...White...Whitfield...Wilcox...
Wilkes...Wilkinson.

Wind Advisory until noon EST Sunday for the following zones:
Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Cherokee...Clarke...Clayton...Cobb...
Coweta...Crawford...Crisp...Dawson...DeKalb...Dodge...Dooly...
Douglas...Emanuel...Fannin...Fayette...Floyd...Forsyth...
Gilmer...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Lumpkin...Macon...Madison...Marion...Meriwether...
Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Towns...
Treutlen...Troup...Twiggs...Union...Upson...Walton...Warren...
Washington...Webster...White...Wilcox...Wilkes...Wilkinson.

Winter Weather Advisory until 1 AM EST Monday for the following
zones: Barrow...Clarke...Fannin...Forsyth...Gilmer...Gwinnett...
Jackson...Madison...Oconee...Oglethorpe...Pickens...Walton.

Winter Storm Warning until 1 AM EST Monday for the following
zones: Banks...Dawson...Hall...Lumpkin...Towns...Union...White.

&&

SHORT TERM...BDL
LONG TERM....17
AVIATION...Baker
Hazardous weather outlook, Dec 8, 5:00 AM EST, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EST Sat Dec 8 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Rain will overspread much of north and central Georgia today and
tonight. The rain will become heavy at times, and flooding is
possible on area creeks and rivers. Please see our Flood Watch
/ATLFFAFFC/ for details.

Strong and gusty winds will develop across much of north and central
Georgia this evening, lasting through the overnight hours. Winds
will increase to 15 to 25 mph, with gusts as high as 35 mph. Please
see our Wind Advisory /ATLNPWFFC/ for details.

A mix of rain, sleet, snow and freezing rain is expected across
portions of north Georgia this evening through the overnight period.
Please see our Winter Storm Warning and our WInter Weather Advisory
/ATLWSWFFC/ for details.

Please continue to monitor updates as we move through this event.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Periods of heavy rain will continue through Sunday morning. A Flood
Watch continues for all of north and central Georgia through the day
Sunday. /ATLFFAFFC/

For Sunday and Sunday night, a Winter Storm Warning is in effect for
portions of northeast Georgia and a Winter Weather Advisory is in
effect for a larger portion of northeast Georgia. /ATLWSWFFC/

In addition, gusty east winds 15 to 25 mph with gusts to 35 mph will
continue into Sunday morning. /ATLNPWFFC/

Please continue to monitor updates as we move through this event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, however, spotters are encouraged
to submit any reports of wintry weather, flooding or wind damage.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 1:23 AM ESTRiver Flood WarningFFCDade35 hr
Dec 9, 5:33 AM ESTRiver Flood WarningFFCWhitfield70 hr
Dec 9, 5:49 AM ESTRiver Flood WarningFFCGwinnett, Walton12 hr
Dec 9, 9:23 AM ESTRiver Flood WarningFFCWalker24 hr
Dec 9, 9:27 AM ESTRiver Flood WarningFFCCatoosa15 hr
Dec 9, 10:01 AM ESTRiver Flood WarningFFCElbert, Madison, Oglethorpe28 hr
Dec 9, 10:22 AM ESTRiver Flood WarningFFCCobb, Fulton24 hr
Dec 9, 11:57 AM ESTRiver Flood WarningFFCMurray, Whitfield32 hr
Dec 9, 12:51 PM ESTRiver Flood WarningFFCBarrow, Jackson34 hr
Dec 9, 12:58 PM ESTRiver Flood WarningFFCCherokee10 hr
Dec 9, 1:01 PM ESTRiver Flood WarningFFCClarke, Greene, Oconee3 days
Dec 9, 1:39 PM ESTRiver Flood WarningFFCButts, Henry, Newton24 hr
Dec 9, 3:39 PM ESTRiver Flood WarningFFCFloyd4 days
Dec 9, 3:50 PM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding29 hr
Dec 9, 4:28 PM ESTRiver Flood WarningFFCFloyd47 hr
Dec 9, 4:42 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs3 days
Dec 9, 5:47 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding19 hr

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.